What is hypoglycemia?
Hypoglycemia is the state of low blood sugar and is caused by too much insulin or too little sugar in the body. It is defined as blood sugar below 70 milligrams per deciliter (mg/dL), or 3.9 millimoles per liter (mmol/L). Untreated, hypoglycemia may result in seizures, unconsciousness and in extreme cases, sometimes even death.
What are some symptoms of hypoglycemia?
When your blood sugar levels are too low, you may experience the following symptoms: feeling anxious, a change in behavior similar to being intoxicated, blurred vision, cold sweats, feeling confused, cool/pale skin, difficulty concentrating, drowsiness, excessive hunger, fast heartbeat, headache, nausea, nervousness, nightmares, restless sleep, shakiness, slurred speech, and unusual tiredness or weakness.
What causes hypoglycemia?
Hypoglycemia can be caused by a variety of factors, such as missing a meal, not consuming enough food in comparison to the amount of insulin you’ve taken, or excessively exercising. It’s imperative to monitor and treat low blood sugars immediately in order to prevent a worsening of symptoms, like severe hypoglycemia and unconsciousness.
How do you treat it?
It’s important to know that the treatment of hypoglycemia depends on the severity of the low blood sugar reading, and whether or not the person having a “hypo” is alert or not.
How to treat hypoglycemia if the person is awake
Start treatment with simple carbohydrates (15 grams)
- Glucose tabs (4 tablets)
- Glucose gel (1 tube) (ideal for people with gastroparesis because of delayed absorption)
- Regular soda (4 ounces or half cup)
- Juice (4 ounces or half cup)
- Granulated sugar (4 teaspoons)
You should check your blood glucose 15 minutes following treatment, and if your blood glucose remains <70 mg/dl, take another 15 grams of simple carbohydrates. If you are ill at the time of a low, the number to consider a hypoglycemic event should be higher (about 100 mg/dl.).
How to treat hypoglycemia if the person is unconscious
Start treatment with glucagon and call emergency services
- Glucagon (1 milligram) or if a person weighs less than 50 kilograms/110 pounds (0.5 milligrams)
What is Glucagon?
Glucagon is a hormone medicine that is used in emergencies when someone with diabetes is experiencing hypoglycemia and cannot take sugar orally. Glucagon comes in powder form and must be added to a liquid solution to administer it. It is the opposite of insulin as glucagon.
Consult with your endo
Recurrence of hypoglycemia is common, and you should make adjustments to your insulin regimen with your doctor after a hypoglycemic event to avoid more lows. Endocrinologists will review your insulin regimen and adjust basal or corrective bedtime insulin doses if you’re getting lows while sleeping, or bolus and/or correct insulin doses if you have hypoglycemia after meals (postprandial hypoglycemia).
BG spikes after a low
In about 20% of cases, rebound hyperglycemia (or blood sugar spikes) occurs after a low. Over-correction with carbohydrates is the main cause of rebound hyperglycemia. It is recommended to give no more than 20 grams of carbohydrate for correction of blood glucose between 50-70 mg/dl and as noted previously, to check BG levels as needed in 15-minute increments, giving 15 grams more of carbs until levels rise.
A version of this article originally appeared on Beyond Type 1, click here to view the post.
Although this content is reviewed by Joslin Diabetes Center healthcare professionals, it is not intended to replace the medical advice of your doctor or healthcare provider. Please consult your healthcare provider for advice about a specific medical condition.
This post is written by Osama Hamdy, MD, PhD, Medical Director of the Obesity Clinical Program and Director of Inpatient Diabetes Management at Joslin Diabetes Center and Associate Professor of Medicine at Harvard Medical School.